Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Nursing mother. Started passing loose stool. Safe to take eldofer?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Hello Doctor,
This query is regarding my wife's health.
She is a mother of 1 month old baby and she is giving mothers milk to our daughter. From yesterday she had to go to stools four times a day (semi-solid, no change in colour or smell observed). She is getting tired because of this.
Is it OK to take some medicine like "Eldofer" at this stage as she is feeding baby? or Please suggest an alternative medicine which can be used at this stage?
Thanks in advance.
Posted Wed, 24 Apr 2013 in Parenting
Answered by Dr. Jonas Sundarakumar 33 minutes later
Welcome to Healthcare Magic and thanks for your query.

Eldofer is an anti-diarrheal medication which contains Loperamide. It acts by reducing the gastro-intestinal motility and thereby arrests diarrhea.

The safety of using Loperamide (Eldofer) in breast-feeding mothers is not clearly established. However, it is not secreted in significant amounts in breast milk and there have been no major adverse effects on the baby which have been reported so far.

But I would advise you that it's better to avoid Eldofer, unless the diarrhea is severe. It is better to give her ORS (Oral Rehydration Solution), like Electral for her tiredness. This will replace the lost fluids and salts and will be an absolutely safe option.

Since she is having only semisolid stools without any foul-smell or blood or mucus, it is likely to be a mild viral diarrhea only, and so, it should settle down on its own soon.

Wish you all the best.

Dr. Jonas Sundarakumar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor